Thunderstorm Wind, Liberty
- When
- July 15, 2:30 PM EST to 2:35 PM EST
- Where
- Liberty County, 3 mi S of Willie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.983, -81.683
Tree down along highway 119.
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 15, 1:45 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 245 PM EDT THU JUL 15 2004 .SHORT TERM /TONIGHT AND FRIDAY/...WEAK FRONTAL BOUNDARY IS DRAPED ACROSS THE INLAND SC COUNTIES THIS AFTERNOON. SOUTH OF THE FRONT...A VERY MOIST AND UNSTABLE ATMOSPHERE PERSISTS WITH CONVECTION ONGOING ACROSS THE EXTREME SOUTHERN GA ZONES. EXPECT ISOLATED TO SCATTERED CONVECTION TO CONTINUE THROUGH THE EVENING HOURS ACROSS THE SOUTHERNMOST ZONES SINCE THERE/S PLENTY OF INSTABILITY FOR THE STORMS TO FEED ON AND BOUNDARIES FROM EARLIER STORMS SERVING AS TRIGGERS. HIGH PRESSURE OVER W TN AND AL WILL SLOWLY EASE EAST TOWARDS THE CWA AND PUSH THE MOISTURE AND INSTABILITY SOUTH AND EAST OF THE AREA OVERNIGHT. DRY AIR AND SUBSIDENCE ON THE EAST SIDE OF THE HIGH WILL PROVIDE A MOSTLY SUNNY AND VERY WARM DAY TOMORROW ACROSS THE AREA. WILL SEE SOME CLOUDS FORM ALONG THE SEA BREEZE THAT SHOULD BE ABLE TO MAKE A LATE PUSH FARTHER INLAND THAN IT HAS IN SEVERAL DAYS. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...INTERESTING PATTERN IS TAKING SHAPE FOR THE WEEKEND. A BROAD UPPER TROUGH WILL CONTINUE ACROSS THE EASTERN HALF OF THE CONUS. SEVERAL SHORT WAVES ARE EXPECTED TO ROTATE ACROSS THE BOTTOM OF THE TROUGH...WHICH WILL HELP DEVELOP A BROAD SURFACE LOW OVER THE TN VALLEY BY SATURDAY. WITH SUCH AN UNSETTLED PATTERN...AND DIFFICULTY IN TIMING WAVES AND RESULTANT FRONTS AND BOUNDARIES...WILL GO BELOW SEASONAL NORMALS FOR TEMPS ON SATURDAY WITH ABOVE NORMAL CHANCES OF PRECIP SATURDAY AND SATURDAY NIGHT. GUIDANCE NUMBERS ALL CALL FOR LIKELY POPS...BUT DUE TO UNCERTAINTY...WILL TREND THAT WAY AND GO WITH HIGH CHANCE POPS AND LET LATER SHIFTS ADJUST HIGHER WITH POPS IF NEEDED. BY LATE SATURDAY...THE SURFACE LOW WILL TRACKING UP THE EAST COAST AND PUSH THE FRONT SOUTH OF THE AREA. SINCE AREA WILL STILL BE UNDER BROAD UPPER TROUGH DESPITE FRONT BEING OUT OF THE AREA...WILL CONTINUE TYPICAL SUMMER-TIME POP REGIME WITH LOW CHANCE POPS DURING THE AFTERNOONS THROUGH THURSDAY. && .MARINE...VERY FEW CHANGES MADE TO PREVIOUS FORECAST THINKING THIS AFTERNOON. GRIDS AND FORECAST WILL SHOW AN INCREASE OF WINDS TO 20 KT ON SATURDAY AHEAD OF THE APPROACHING UPPER LEVEL TROUGH. && .AVIATION...HAVE CARRIED TEMPO GROUPS TO MENTION THUNDER WITH GUSTY WINDS AND CIGS OF 4000 FT. AFTER SUNSET VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JR/PY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 930 AM EDT THU JUL 15 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-161100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 930 AM EDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM SMOAKS TO COTTAGEVILLE TO CHARLESTON TO AWENDAW TODAY AHEAD OF A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40 MPH...PRODUCE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .HEAT...HEAT INDEX VALUES MAY APPROACH 100 TO 105 DEGREES THIS AFTERNOON ACROSS SOUTHEAST GEORGIA FOR A FEW HOURS THIS AFTERNOON. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 126 PM EDT THU JUL 15 2004 GAZ117-119-138>141-151815- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH- 126 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY... CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 215 PM EDT... AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SOUTH NEWPORT...OR ABOUT 18 MILES SOUTHEAST OF HINESVILLE...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT... RICEBORO...RETREAT...LECOUNT...JONES...SHELLMAN BLUFF...SEABROOK... SUNBURY...HALFMOON LANDING AND OSSABAW ISLAND THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 210 PM EDT THU JUL 15 2004 GAZ119-151830- COASTAL CHATHAM- 210 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 230 PM EDT... AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER TYBEE ISLAND...OR ABOUT 15 MILES SOUTHEAST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TYBEE ISLAND...SAVANNAH BEACH AND FORT SCREVEN THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 227 PM EDT THU JUL 15 2004 GAZ137-138-151915- INLAND LIBERTY-LONG- 227 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY THROUGH 315 PM EDT... AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR ABOUT 8 MILES NORTH OF LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND WEFANIE...GUM BRANCH...ELIM...CREEK ISLAND...MILL CREEK... WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE OAK AND FLEMINGTON THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 227 PM EDT THU JUL 15 2004 GAZ137-138-151915- INLAND LIBERTY-LONG- 227 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY THROUGH 315 PM EDT... AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR ABOUT 8 MILES NORTH OF LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND WEFANIE...GUM BRANCH...ELIM...CREEK ISLAND...MILL CREEK...WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE OAK AND FLEMINGTON THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL LUDOWICI 31.71N 81.74W
07/15/2004 1.00 INCH LONG GA TRAINED SPOTTER
NEAR LIBERTY COUNTY AIRPORT
0252 PM HAIL 10 NE LUDOWICI 31.81N 81.62W
07/15/2004 1.50 INCH LIBERTY GA AIRPLANE PILOT
QUARTER TO PING PONG BALL SIZED HAIL. WIND GUST TO 50
MPH. NEAR LONG COUNTY AIRPORT.
0255 PM HAIL 5 SE HINESVILLE 31.80N 81.54W
07/15/2004 0.88 INCH LIBERTY GA PUBLIC
DIME AND NICKEL SIZED HAIL.
0252 PM HAIL HINESVILLE 31.85N 81.60W
07/15/2004 1.00 INCH LIBERTY GA PUBLIC
&&
VBPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL LUDOWICI 31.71N 81.74W
07/15/2004 1.00 INCH LONG GA TRAINED SPOTTER
NEAR LIBERTY COUNTY AIRPORT
0252 PM HAIL 10 NE LUDOWICI 31.81N 81.62W
07/15/2004 1.50 INCH LIBERTY GA TRAINED SPOTTER
QUARTER TO PING PONG BALL SIZED HAIL. WIND GUST TO 50
MPH. NEAR LONG COUNTY AIRPORT.
0255 PM HAIL 5 SE HINESVILLE 31.80N 81.54W
07/15/2004 0.88 INCH LIBERTY GA PUBLIC
DIME AND NICKEL SIZED HAIL.
0252 PM HAIL HINESVILLE 31.85N 81.60W
07/15/2004 1.00 INCH LIBERTY GA PUBLIC
&&
VBThe Charleston,SC radar (KCLX), 96 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree down along highway 119.
Golfball size hail reported by Fort Stewart military police.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414455, 5414456.